Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 50, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 3, 2018, 6:14 PM CDT for Marshall County, Nemaha County, Pottawatomie County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2018, 6:14 PM CDT (23:14 UTC)
- Expired
- May 3, 2018, 7:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Marshall County, KS, Nemaha County, KS, Pottawatomie County, KS
The radar
The Topeka radar (KTWX), 58 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 2:57 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -461 J/kg
- Mixed-layer LCL
- 1199 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 308 m²/s²
- 0-3 km storm-relative helicity
- 300 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
419 WUUS53 KTOP 032314 SVRTOP KSC117-131-149-040000- /O.NEW.KTOP.SV.W.0050.180503T2314Z-180504T0000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Topeka KS 614 PM CDT THU MAY 3 2018 The National Weather Service in Topeka has issued a * Severe Thunderstorm Warning for... North central Pottawatomie County in northeastern Kansas... Southwestern Nemaha County in northeastern Kansas... Southeastern Marshall County in northeastern Kansas... * Until 700 PM CDT * At 614 PM CDT, a severe thunderstorm was located over Westmoreland, moving northeast at 25 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near, Blaine around 630 PM CDT. Wheaton around 640 PM CDT. Lillis around 655 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3960 9607 3931 9641 3936 9653 3971 9638 TIME...MOT...LOC 2314Z 208DEG 23KT 3938 9643 HAIL...1.00IN WIND...<50MPH $$ BD
2 follow-up statements
895
WWUS53 KTOP 032340
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
640 PM CDT THU MAY 3 2018
KSC117-131-149-040000-
/O.CON.KTOP.SV.W.0050.000000T0000Z-180504T0000Z/
Pottawatomie-Nemaha-Marshall-
640 PM CDT THU MAY 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTH CENTRAL POTTAWATOMIE...SOUTHWESTERN NEMAHA AND SOUTHEASTERN
MARSHALL COUNTIES...
At 640 PM CDT, a severe thunderstorm was located near Wheaton, moving
northeast at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Lillis around 650 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3946 9627 3952 9645 3967 9640 3971 9638
3961 9609
TIME...MOT...LOC 2340Z 210DEG 26KT 3955 9631
HAIL...1.00IN
WIND...<50MPH
$$
BD877
WWUS53 KTOP 032349
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
649 PM CDT THU MAY 3 2018
KSC149-032358-
/O.CAN.KTOP.SV.W.0050.000000T0000Z-180504T0000Z/
Pottawatomie-
649 PM CDT THU MAY 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL POTTAWATOMIE
COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 800 PM CDT for
northeastern Kansas.
LAT...LON 3963 9614 3956 9620 3957 9638 3957 9639
3970 9637
TIME...MOT...LOC 2348Z 210DEG 26KT 3961 9627
$$
KSC117-131-040000-
/O.CON.KTOP.SV.W.0050.000000T0000Z-180504T0000Z/
Nemaha-Marshall-
649 PM CDT THU MAY 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN NEMAHA AND SOUTHEASTERN MARSHALL COUNTIES...
At 648 PM CDT, a severe thunderstorm was located over Lillis, moving
northeast at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
this severe thunderstorm will remain over mainly rural areas of
southwestern Nemaha and southeastern Marshall Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3963 9614 3956 9620 3957 9638 3957 9639
3970 9637
TIME...MOT...LOC 2348Z 210DEG 26KT 3961 9627
HAIL...1.00IN
WIND...<50MPH
$$
BDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:51 PM CDT, 3 hours 23 minutes earlier.
Area forecast discussion, May 3, 2:51 PM CDT, 3 hours 23 minutes before
Area Forecast Discussion National Weather Service Topeka KS 251 PM CDT Thu May 3 2018 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Friday) Issued at 233 PM CDT Thu May 3 2018 Midlevel low pressure is currently located over far southwest US and is forecasted to lift east-northeastward during the afternoon and early evening. At the surface there is a low pressure in south central NE with a cold front extending southwestward through western KS. There is a differential mixing boundary extending southward from the low through south central KS. This morning an MCS moved through northeast OK causing stratiform precipitation and clouds to spread over east central KS, which resulted in a decrease in the midlevel lapse rates over this area. It has also limited the surface heating and destablilzation as rain cooled air advects northward. Midlevel lapse rates are much steeper over northern KS. Clear skies has allowed surface heating across portions of the forecast area and current satellite imagery shows cumulus fields developing in the buoyant sector with aggitated cumulus along the DMB. As the wave lifts over the region forcing will support storm development along the DMB and possible ahead of the boundary as it moves eastward. The forcing will be much stronger across northern NE therefore storm chances are higher. The southern extent of this influence is less certain as well as the effect of the MCS on the stability in southeast KS. With an upper-level jet streak spreading over the plains the hodographs are elongated, but lower in the troposphere there is a weakness in the wind field around 600 mb causing a loop in the hodograph. There are a few inflection points as well. This will likely negatively influence the vertical pressure pertibations, which may inhibit overall updraft strength. The ML CAPE will only reach 1500-2000 J/kg and current indications are that the CIN is eroding. Updrafts are currently struggling in north central KS as evident by the orphan anvils. Given the instability the deep layer shear is around 60 kt therefore supercells will be possible. The effective SRH may be around 100 m2/s2, but could be as high as 200 m2/s2 in far northeast KS in late afternoon. The CAMs all support poorly organized storms moving across northeast KS this afternoon and evening. Marginally severe hail will be the most likely threat. Some models are even showing development along the cold front as it moves eastward behind the DMB later in the evening although instability will likely be mostly scoured out by then. Any tornado threat would be in far northeast KS where the instability, shear, and forcing will be most favorable although the chances are very low. Precipitation looks to exit the forecast area between 9 pm and midnight. The midlevel trough axis moves over the area tomorrow with no available moisture so no precip is expected, and clouds will be clearing out. Highs are forecasted in the upper 70s. .LONG TERM...(Friday night through Thursday) Issued at 233 PM CDT Thu May 3 2018 The weekend continues to look very pleasant with temperatures rising into the mid 80s as mainly northwest flow aloft sets up over the region with a slight bias toward heights increasing as a broad ridge builds over the intermountain west. An H85 temperature plume of 15- 17C should advect over the region which is supportive of mid 80s. Surface high pressure should also be off to the southeast of the area, so southwestern return will aid in a dry atmosphere. This brings into question how much precipitation can develop with a weak cold front that is pushed into the region overnight Saturday into Sunday time frame as a weak wave rounds the Western ridge and rides down the northwest flow into the region. However, most guidance keeps best forcing northeast of the area. Monday should be nice once again as 582 decimeter heights build into the region. Temps probably kept in check though with upper 70s holding to around 80 due to a slight easterly component to the surface breeze. Tuesday into Wednesday, a mid level trough digs into the northern Plains with a slight neutral to negative tilt with best forcing this time over the upper and mid MS Valley region perhaps just slipping into northeastern portions of the area. Evolution and strength of this system, as well as moisture return, presents a significant challenge with previous intrusions and lack of open Gulf source. Therefore, instability may also be lacking with this system. Shear is also progged to be fairly weak at this point. Still keeping some chance POPs but would be reasonable if subsequent model runs trend POP chances down a bit. Regardless, not expecting a pattern that is anywhere near like the one that has been plaguing the area for the last few days. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 236 PM CDT Thu May 3 2018 Isolated to scattered thunderstorms are possible at the taf sites over the next few hours capable of producing hail and gusty winds. The threat should diminish in the evening. As a cold front moves through the area tonight there is a slight chance for MVFR ceilings especially at TOP/FOE otherwise VFR conditions expected. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sanders LONG TERM...Drake AVIATION...Sanders
Hazardous weather outlook, May 3, 2:11 PM CDT, 4 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 211 PM CDT Thu May 3 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-041915- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 211 PM CDT Thu May 3 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Another round of severe thunderstorms is possible across east central and parts of northeast Kansas this afternoon. The most likely timing would be from the mid afternoon to early evening hours. Storms may be capable of large hail, damaging winds, heavy rainfall and perhaps a few tornadoes. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, May 3, 4:36 PM CDT, 1 hour 38 minutes before
Special Weather Statement National Weather Service Topeka KS 436 PM CDT THU MAY 3 2018 KSZ011-012-032200- Brown-Nemaha- 436 PM CDT THU MAY 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NEMAHA AND NORTHWESTERN BROWN COUNTIES UNTIL 500 PM CDT... At 436 PM CDT, Doppler radar was tracking a strong thunderstorm near Sabetha, moving northeast at 65 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sabetha, Fairview, Morrill, Reserve and Oneida. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A severe thunderstorm watch remains in effect until 800 PM CDT for northeastern Kansas. LAT...LON 3978 9581 3990 9599 4000 9590 4000 9553 TIME...MOT...LOC 2136Z 219DEG 57KT 3991 9584 BD
Special weather statement, May 3, 4:40 PM CDT, 1 hour 34 minutes before
Special Weather Statement...Corrected National Weather Service Topeka KS 440 PM CDT THU MAY 3 2018 KSZ011-012-032200- Brown-Nemaha- 440 PM CDT THU MAY 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NEMAHA AND NORTHWESTERN BROWN COUNTIES UNTIL 500 PM CDT... At 436 PM CDT, Doppler radar was tracking a strong thunderstorm near Sabetha, moving northeast at 45 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sabetha, Fairview, Morrill, Reserve and Oneida. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A severe thunderstorm watch remains in effect until 800 PM CDT for northeastern Kansas. LAT...LON 3978 9581 3990 9599 4000 9590 4000 9553 TIME...MOT...LOC 2136Z 219DEG 39KT 3991 9584 BD
Special weather statement, May 3, 5:02 PM CDT, 1 hour 12 minutes before
Special Weather Statement National Weather Service Topeka KS 502 PM CDT THU MAY 3 2018 KSZ022-023-032215- Pottawatomie-Riley- 502 PM CDT THU MAY 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RILEY AND CENTRAL POTTAWATOMIE COUNTIES UNTIL 515 PM CDT... At 502 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Tuttle Creek Lake, moving northeast at 60 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Northeastern Manhattan, Westmoreland and Blaine. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A severe thunderstorm watch remains in effect until 800 PM CDT for northeastern Kansas. LAT...LON 3917 9651 3929 9668 3954 9646 3940 9621 TIME...MOT...LOC 2202Z 222DEG 53KT 3929 9654 BD
Special weather statement, May 3, 5:15 PM CDT, 59 minutes before
Special Weather Statement National Weather Service Topeka KS 515 PM CDT THU MAY 3 2018 KSZ035-037-032230- Dickinson-Morris- 515 PM CDT THU MAY 3 2018 ...Funnel clouds sighted in Dickinson and Morris Counties... At 511 PM CDT, local law enforcement reported funnel clouds near the Herrington area. Conditions remain favorable for the development of funnels for the next several hours, however the threat for a sustained tornado appears low at the current time. If a funnel is spotted, please report it to the National Weather Service. If one does touch down, a tornado warning may be issued. Persons should remain alert and move to a place of safety if a funnel cloud approaches the ground near your area. Locations impacted include... Herington, Hope, Woodbine and Latimer. A severe thunderstorm watch remains in effect until 800 PM CDT for east central Kansas. LAT...LON 3863 9706 3872 9710 3886 9683 3868 9673 TIME...MOT...LOC 2211Z 241DEG 13KT 3870 9702 BD/Skow
Special weather statement, May 3, 5:21 PM CDT, 53 minutes before
Special Weather Statement National Weather Service Topeka KS 521 PM CDT Thu May 3 2018 KSZ010-011-022-023-035>038-040000- Marshall-Nemaha-Riley-Pottawatomie-Dickinson-Geary-Morris- Wabaunsee- Including the cities of Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Manhattan, Wamego, St. Marys, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, and Paxico 521 PM CDT Thu May 3 2018 ...Funnel clouds possible this afternoon... Multiple reports of short-lived funnel clouds have been received along a line of thunderstorms stretching from Dickinson to Marshall counties. Conditions remain favorable for the development of funnels for the next several hours; however, the threat for a sustained tornado appears low at the current time. If a funnel is spotted, please report it to the National Weather Service. If one does touch down, a tornado warning may be issued. Persons should remain alert and move to a place of safety if a funnel cloud approaches the ground near your area. Locations impacted include... Herington, Hope, Woodbine and Latimer. A severe thunderstorm watch remains in effect until 800 PM CDT for east central Kansas. Skow/BD
Special weather statement, May 3, 5:56 PM CDT, 18 minutes before
Special Weather Statement National Weather Service Topeka KS 556 PM CDT THU MAY 3 2018 KSZ022-023-032330- Pottawatomie-Riley- 556 PM CDT THU MAY 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL RILEY AND CENTRAL POTTAWATOMIE COUNTIES UNTIL 630 PM CDT... At 555 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles northeast of Manhattan, moving northeast at 30 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Northeastern Manhattan, Westmoreland and St. George. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A severe thunderstorm watch remains in effect until 800 PM CDT for northeastern Kansas. LAT...LON 3914 9647 3924 9666 3950 9652 3939 9623 TIME...MOT...LOC 2255Z 211DEG 24KT 3926 9652 BD
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 7:01 PM CDT | Special Weather Statement | TOP | Douglas, Jefferson, Shawnee | 44 min |
| May 2, 7:06 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris | 39 min |
| May 2, 7:38 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 52 min |
| May 2, 7:47 PM CDT | Special Weather Statement | TOP | Jefferson | 13 min |
| May 2, 7:48 PM CDT | Tornado Warning | TOP | Coffey, Osage | 27 min |
| May 2, 7:56 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 36 min |
| May 2, 8:12 PM CDT | Tornado Warning | TOP | Anderson, Coffey, Franklin, Osage | 33 min |
| May 2, 8:15 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 45 min |
| May 2, 8:31 PM CDT | Tornado Warning | TOP | Anderson, Franklin | 29 min |
| May 2, 8:40 PM CDT | Severe Thunderstorm Warning | TOP | Douglas | 20 min |
| May 2, 9:20 PM CDT | Special Weather Statement | TOP | Brown, Jackson, Jefferson, Marshall, Nemaha | 40 min |
| May 3, 5:45 AM CDT | River Flood Warning | TOP | Clay | 12 hr |
| May 3, 3:54 PM CDT | Special Weather Statement | TOP | Clay | 36 min |
| May 3, 4:29 PM CDT | Special Weather Statement | TOP | Riley | 16 min |
| May 3, 4:35 PM CDT | Special Weather Statement | TOP | Marshall | 25 min |
| May 3, 4:36 PM CDT | Special Weather Statement | TOP | Brown | 24 min |
| May 3, 4:40 PM CDT | Special Weather Statement | TOP | Brown | 20 min |
| May 3, 5:02 PM CDT | Special Weather Statement | TOP | Pottawatomie | 13 min |
| May 3, 5:15 PM CDT | Special Weather Statement | TOP | Morris | 15 min |
| May 3, 5:56 PM CDT | Special Weather Statement | TOP | Pottawatomie | 34 min |
| May 3, 6:04 PM CDT | Areal Flood Advisory | TOP | Marshall | 3 hr |
| May 3, 6:19 PM CDT | Special Weather Statement | TOP | Brown | 26 min |
| May 3, 6:31 PM CDT | Special Weather Statement | TOP | Riley | 14 min |
| May 3, 6:57 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.